Topical steroids are often prescribed to atopic dermatitis patients, and are intended for use over a short period of time (two weeks or less) for acute symptoms, or once/twice a week for chronic, moderate to severe symptoms.
When topical steroids are used over a long period of time, they may become less effective in treating symptoms. An increased tolerance to topical steroids may lead to an increased dosage, leading to a vicious cycle of dependency on highly potent topical steroids. Those wishing to discontinue using topical steroids may find themselves going through a painful experience with topical steroid withdrawal (TSW) or red skin syndrome (RSS). More information on topical steroid withdrawal here.
There is no easy yes or no answer to this question. Asking your health care professional for specific instructions regarding topical steroid usage is key to safely using topical steroids. Additionally, expressing interest in pursuing alternative treatment options is another way to avoid the possibility of topical steroid addiction. If you would like to learn more, there is more information about topical steroids here.
-Sarah (AtopicDermatitis.net Team Member)